Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2014, 8:25 PM CDT for Faulk County, South Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 22, 2014, 8:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:00 AM CDT | FLASH FLOOD | 2 Ene Cresbard, SD | SECTION OF NEARBY TOWNSHIP ROAD UNDER WATER FOR A FEW HOURS THAT MORNING. RAINFALL MEASURED AROUND 3 INCHES THE PREVIOUS EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 275 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WGUS53 KABR 220125 FFWABR SDC049-221330- /O.NEW.KABR.FF.W.0016.140622T0125Z-140622T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 825 PM CDT SAT JUN 21 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 830 AM CDT SUNDAY * AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES SHOW THAT IN EXCESS OF TWO INCHES OF RAIN HAS FALLEN ACROSS PARTS OF THE COUNTY...WITH MORE EXPECTED TO FALL THROUGH MIDNIGHT OR SO. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... FAULKTON...BRENTWOOD COLONY...BURKMERE...CRESBARD...DEVOE... MIRANDA...NORBECK...ONAKA...ORIENT...ROCKHAM AND SENECA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. && LAT...LON 4523 9875 4490 9874 4490 9953 4523 9953 $$ PARKIN
1 follow-up statement
993 WGUS73 KABR 220855 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT SUN JUN 22 2014 SDC049-220910- /O.CAN.KABR.FF.W.0016.000000T0000Z-140622T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAULK SD- 355 AM CDT SUN JUN 22 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR FAULK COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4523 9875 4490 9874 4490 9953 4523 9953 $$ MOHR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:38 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 21, 6:38 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.
IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.
.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 3:50 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SAT JUN 21 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS ALSO OF CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 6:47 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NNW SANSARC 44.59N 101.06W
06/21/2014 E2.00 INCH STANLEY SD PUBLIC
GOLFBALL TO HEN EGG SIZE HAIL
&&
EVENT NUMBER ABR1400526
VIPONDLocal storm report, Jun 21, 7:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BOWDLE 45.45N 99.66W
06/21/2014 E0.88 INCH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400527
TROGDONLocal storm report, Jun 21, 7:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 NE MIRANDA 45.01N 98.91W
06/21/2014 E1.00 INCH FAULK SD PUBLIC
QUARTER SIZED HAIL WITH 50 MPH WINDS
&&
EVENT NUMBER ABR1400528
TROGDONLocal storm report, Jun 21, 7:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
06/21/2014 M67 MPH POTTER SD MESONET
PEAK WIND GUST FROM THE FOREST CITY BRIDGE DOT MESONET
STATION.
&&
EVENT NUMBER ABR1400529
FOWLELocal storm report, Jun 21, 8:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 10 W LOWER BRULE 44.07N 99.78W
06/21/2014 E65 MPH LYMAN SD PUBLIC
LOOSING SEVERAL BRANCHES OFF TREES
&&
EVENT NUMBER ABR1400530
VIPONDLocal storm report, Jun 21, 8:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 4 NW FAULKTON 45.08N 99.19W
06/21/2014 E60 MPH FAULK SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1400531
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:07 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 53 min |
| Jun 21, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 58 min |
| Jun 21, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 44 min |
| Jun 21, 7:34 PM CDT | Tornado Warning | ABR | Dewey | 18 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jun 21, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jun 21, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 62 min |
| Jun 21, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 44 min |
| Jun 21, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 45 min |
| Jun 21, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 25 min |
| Jun 21, 8:14 PM CDT | Tornado Warning | ABR | Faulk, Hand | 31 min |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 61 min |
| Jun 21, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 60 min |
| Jun 21, 9:28 PM CDT | Flash Flood Warning | ABR | Edmunds, McPherson | 12 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.